A Caltech Library Service

The suppression of short waves by a train of long waves

Balk, A. M. (1996) The suppression of short waves by a train of long waves. Journal of Fluid Mechanics, 315 . pp. 139-150. ISSN 0022-1120. doi:10.1017/S0022112096002376.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


It is shown that a train of long waves can suppress a short-wave field due to four-wave resonance interactions. These interactions lead to the diffusion (in Fourier space) of the wave action of the short-wave field, so that the wave action is transported to the regions of higher wavenumbers, where it dissipates more effectively. The diffusion equation is derived.

Item Type:Article
Related URLs:
Additional Information:© 1996 Cambridge University Press. Received 25 September 1995 and in revised form 21 December 1995. Published online: 26 April 2006. I am indebted to Professor P. G. Saffman for introducing me to the problem of suppression of short waves by a long wave and for fruitful discussions of this problem. Also, I wish to thank Mr A. I. Baumstein, Dr M. Z. Caponi, and Dr L. C. Morland for valuable discussions. This work was supported in part by the Division of Mathematical Sciences of the National Science Foundation, NSF Grant DMS-9423245.
Funding AgencyGrant Number
NSF Division of Mathematical SciencesDMS-9423245
Record Number:CaltechAUTHORS:20120131-090649182
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:29034
Deposited By: Tony Diaz
Deposited On:28 Feb 2012 00:32
Last Modified:09 Nov 2021 17:03

Repository Staff Only: item control page